Colorado, 2002

Hail and Damaging Wind in Colorado, June 20 to 21, 2002

June 20 to 21, 2002 · NWS PUB · 8 events in 6 counties and zones

5 high wind, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 1:35 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 20, 1:35 PM MST, 1 hour 53 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
235 PM MDT THU JUN 20 2002

...FOCUS TONIGHT ON POTENTIAL FOR NUMEROUS SEVERE STORMS...PRODUCING
LARGE HAIL...DAMAGING WINDS...A FEW BRIEF TORNADOES...AND HEAVY
RAIN...
...FIRE WEATHER CONCERNS CONTINUE OVER SOUTH CENTRAL COLORADO
THROUGH FRIDAY...
...FIRE WEATHER CONCERNS RETURN TO ENTIRE AREA BY SATURDAY...

JUST TALKED TO SPC...THEY WILL ISSUE A TORNADO WATCH FOR THIS
EVENING.  PER DISCUSSION SHOULD INCLUDE EASTER TELLER COUNTY...EL
PASO COUNTY...PUEBLO COUNTY...HUERFANO COUNTY...LAS ANIMAS COUNTY
AND THE REST OF THE SOUTHEAST COLORADO PLAINS.  MAIN THREATS FROM
STORMS TONIGHT WILL BE LARGE HAIL...DAMAGING WINDS...A FEW BRIEF
TORNADOES AND HEAVY RAIN.  WATCH TO BE IN EFFECT FROM 230 PM TIL 800
PM MDT.

CONDITIONS REMAIN DRY ACROSS FIRE WEATHER ZONE 223 WITH POTENTIAL
FOR DRY LIGHTNING THERE...SO RED FLAG WARNING FOR THAT ZONE UNTIL 10
PM THIS EVENING.

FIRE WEATHER ZONES 220 AND 223>225 WILL SEE DRY WITH ISOLATED
T-STORM CHANCES TOMORROW SO FIRE WEATHER WATCH THOSE ZONES FOR
FRIDAY.

NEXT COUPLE OF DAYS (FRIDAY AND SATURDAY), THINGS WILL BE WARMING UP
AND DRYING OUT AGAIN...WITH THE FIRE WEATHER THREAT RETURNING TO ALL
AREAS BY SATURDAY.  BY SATURDAY AFTERNOON...SURFACE RHS SHOULD DROP
BACK INTO AT LEAST THE TEENS IN MOST AREAS. ALSO HAINES VALUES BACK
UP TO 6.

THIS WARMER/DRYER REGIME WILL PROBABLY CONTINUE THROUGH AT LEAST
TUESDAY. MAYBE SOME RELIEF WEDNESDAY ASSOCIATED WITH ANOTHER FRONT
COMING SOUTH THROUGH THE PLAINS...BUT THEN LOOKS LIKE IT WOULD BE
WARMING AND DRYING AGAIN THURSDAY.  A LONG WAY OFF.

.PUB...TORNADO WATCH EASTERN TELLER COUNTY AND ALL OF THE
       SOUTHEAST PLAINS TIL 800 PM THIS EVENING (ZONES 67 AND 71>81)
       RED FLAG WARNING FIRE WEATHER ZONE 223 UNTIL 10 PM
       FIRE WEATHER WATCH FIRE WEATHER ZONES 220 AND 223>225 FRIDAY

In the hours before

Special weather statement, Jun 20, 10:50 AM MST, 4 hours 38 minutes before
COZ058>081-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT THU JUN 20 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM FOR SEVERAL SEVERE
THUNDERSTORMS ACROSS SOUTHEAST COLORADO...

A COLD FRONT MOVED SOUTH ACROSS THE EASTERN PLAINS OF COLORADO EARLY
THIS MORNING...ALLOWING MOIST UPSLOPE FLOW TO DEVELOP ACROSS THE
SOUTHEAST PLAINS AND ALONG THE SOUTHEAST MOUNTAINS. INSTABILITY
PROVIDED BY THESE EASTERLY UPSLOPE WINDS...AND AN UPPER LEVEL
DISTURBANCE MOVING OVER THE AREA THIS AFTERNOON...WILL COMBINE TO
PRODUCE THUNDERSTORMS OVER MOST OF SOUTHEASTERN COLORADO THIS
AFTERNOON AND EVENING.

THUNDERSTORM DEVELOPMENT WILL BEGIN OVER THE MOUNTAINS EARLY THIS
AFTERNOON...WITH STORMS SPREADING ONTO THE PLAINS SHORTLY
THEREAFTER. THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS OVER
THE FAR SOUTHEASTERN PLAINS...WITH ACTIVITY ENDING AROUND SUNSET
FARTHER WEST OVER THE MOUNTAINS.

THE GREATEST THREAT WITH STORMS TODAY WILL BE VERY LARGE HAIL...
ALTHOUGH A FEW STORMS MAY ALSO PRODUCE DAMAGING WINDS.  WIND SHEAR
IN THE ATMOSPHERE WILL BE FAVORABLE FOR A FEW SUPERCELL STORMS...AND
WITH SEVERAL BOUNDARIES LEFT OVER FROM OVERNIGHT CONVECTION IN PLACE
OVER THE PLAINS...THERE IS THE POTENTIAL FOR ONE OR TWO TORNADOES.

ANOTHER THREAT WITH ANY STORMS FORMING TODAY WILL BE HEAVY RAINFALL.
THE AMOUNT OF PRECIPITABLE WATER IN THE ATMOSPHERE OVER THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS IS NEAR OR A LITTLE ABOVE AN
INCH AT MOST LOCATIONS.  THIS WILL LEAD TO THE POTENTIAL FOR BRIEF
INTENSE RAINFALL...RESULTING IN RAPID RUNOFF.  EXCESSIVE PONDING OF
WATER AND HIGH STREAMFLOWS WILL BE POSSIBLE ACROSS THE SOUTHEAST
MOUNTAINS AND PLAINS.

FARTHER WEST OVER THE SOUTH CENTRAL MOUNTAINS AND VALLEYS...ISOLATED
THUNDERSTORMS MAY FORM THIS AFTERNOON THROUGH EARLY THIS EVENING...
MAINLY OVER THE MOUNTAINS AND TO THE NORTH AND EAST OF ANY LARGE
FOREST FIRE. DUE TO LESSER AMOUNTS OF MOISTURE IN THE ATMOSPHERE
FARTHER WEST...THUNDERSTORMS WHICH FORM WILL HAVE LITTLE OR NO
RAINFALL...BUT MAY PRODUCE CLOUD TO GROUND LIGHTNING...PLUS ERRATIC
AND GUSTY WINDS TO AROUND 55 MPH FOR A BRIEF PERIOD OF TIME.

The radar

The Pueblo radar (KPUX), 152 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
June 20, 3:28 PM MST to 3:33 PM MST
Where
Las Animas County, 4 mi N of Trinchera
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -104.033

Thunderstorm Wind, Las Animas

When
June 20, 5:00 PM MST
Where
Las Animas County, Kim
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.350

Hail, Las Animas

When
June 20, 5:05 PM MST to 5:10 PM MST
Where
Las Animas County, 9 mi SE of Kim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -103.233

High Wind, Crowley and Otero Counties/La Junta and Vicinity

When
June 20, 8:18 PM MST to 10:30 PM MST
Where
Crowley and Otero Counties/La Junta and Vicinity forecast zone
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

A decaying thunderstorm complex and strong pressure gradient created winds between 60 and 80 mph across the region. Numerous downed tree limbs caused brief power outages of less than 20 minutes in the Rocky Ford and La Junta areas. Storage sheds were also damaged across the area.

High Wind, Kiowa County

When
June 20, 8:30 PM MST to 10:30 PM MST
Where
Kiowa County forecast zone
Measured
52 kt (60 mph)
Reported by
UNKNOWN
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Bent County/Las Animas and Vicinity

When
June 20, 8:45 PM MST to 10:45 PM MST
Where
Bent County/Las Animas and Vicinity forecast zone
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Prowers County/Lamar and Vicinity

When
June 20, 10:45 PM MST to 11:55 PM MST
Where
Prowers County/Lamar and Vicinity forecast zone
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Baca County/Springfield and Vicinity

When
June 20, 11:00 PM MST to June 21, 1:00 AM MST
Where
Baca County/Springfield and Vicinity forecast zone
Measured
52 kt (60 mph)
Reported by
UNKNOWN
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301107, 5301176, 5301177, 5301178, 5301181, 5301179, 5301180, 5301182.